Tennessee, 2018Hail and Damaging Winds in Tennessee, June 16, 2018
June 16, 2018 · NWS OHX · 4 events in 2 counties and zones
Isolated strong to severe thunderstorms developed across Middle Tennessee during the late afternoon and evening hours on June 16. A few reports of wind damage and large hail were received in the Nashville metro area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated strong to severe thunderstorms developed across Middle Tennessee during the late afternoon and evening hours on June 16. A few reports of wind damage and large hail were received in the Nashville metro area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Jun 16, 12:34 PM CST, 3 hours 38 minutes earlier.
Area forecast discussion, Jun 16, 12:34 PM CST, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
134 PM CDT Sat Jun 16 2018
.DISCUSSION...
Temperatures have warmed as expected this afternoon although dew
points are slightly lower than 24 hours ago. We do still expect
isolated cells to develop later this afternoon, but the 88D
remains echo-free thus far across Middle Tennessee. The morning
sounding from OHX does show a very unstable air mass in place, and
this isn't going to change anytime soon. Surface high pressure
will remain situated to our east even as the upper ridge more or
less sits over Middle Tennessee, and this pattern is going to hold
at least until the middle of next week. As weak return flow
advects steadily more moisture into Middle Tennessee, POP's will
increase to scattered beginning tomorrow and Monday, and with very
little air mass change expected at least until next weekend,
scattered thunderstorms during peak-heating hours are possible
every day. High temperatures will level off after today as we
experience increased daytime cloud cover, but still warm and
humid. The Euro wants to bring a cold front through Middle
Tennessee next Saturday, but the GFS isn't buying into it just
yet. Given how difficult it is to get a clean fropa this time of
year, we won't be holding our breath. Fortunately, the SPC's
convective outlooks contain nothing more than general
thunderstorms for the mid state, so as heat indices back off after
today, the upcoming 7-day forecast seems rather benign.
&&
.AVIATION...
18Z TAF DISCUSSION.
Mostly VFR conditions this afternoon and evening with a few
cumulus around. Have included VCTS throughout the afternoon in
Nashville and Clarksville as isolated strong storms may develop
mainly along and west of I-65. By 02z any storms should diminish
leaving clear skies and calm winds. Light fog will be possible
early Sunday morning at most TAF sites. Scattered showers may
develop before 18z Sunday, but have left mention of that out of
the TAFs for now due to low chances.
&&
.PRELIMINARY POINT TEMPS/POPS...
Nashville 73 92 73 91 73 / 10 40 20 40 20
Clarksville 71 91 72 90 72 / 10 30 20 30 10
Crossville 67 85 67 84 68 / 10 40 20 40 20
Columbia 71 90 70 89 71 / 20 50 20 40 20
Lawrenceburg 70 89 70 89 70 / 20 50 20 40 20
Waverly 72 90 72 89 71 / 10 40 20 30 10
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
DISCUSSION......08
AVIATION........11
Hazardous weather outlook, Jun 16, 9:30 AM CST, 6 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
1030 AM CDT Sat Jun 16 2018
TNZ005>011-023>034-056>066-075-077>080-093>095-171530-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
1030 AM CDT Sat Jun 16 2018
This Hazardous Weather Outlook is for portions of Middle
Tennessee.
.DAY ONE...Today and Tonight
Heat index values will peak in the 98-103 degree range this
afternoon across much of Middle Tennessee west of the Cumberland
Plateau. Use caution if outdoors for long periods of time, as this
combination of heat and humidity can cause heat stroke and heat
exhaustion quickly.
There is the potential for a few isolated strong to possibly
severe storms this afternoon. The strongest storms could contain
up to 1 inch hail and damaging wind gusts.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Special weather statement, Jun 16, 2:23 PM CST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Nashville TN
323 PM CDT SAT JUN 16 2018
TNZ079-162100-
Grundy TN-
323 PM CDT SAT JUN 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GRUNDY COUNTY UNTIL
400 PM CDT...
At 323 PM CDT, Doppler radar was tracking a strong thunderstorm over
Tracy City, or 13 miles northwest of Jasper, moving southwest at 10
mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Tracy City, Monteagle, Coalmont and Fiery Gizzard State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3524 8582 3524 8585 3525 8585 3536 8569
3531 8565 3529 8569 3529 8571 3528 8571
3524 8569 3522 8574 3522 8578
TIME...MOT...LOC 2023Z 028DEG 7KT 3524 8572
WhiteheadThunderstorm Wind, Wilson
- When
- June 16, 4:12 PM CST
- Where
- Wilson County, 2.67 mi SSE of Mt Juliet
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $500
- Reported by
- NWS Employee
- Coordinates
- 36.166, -86.498
Tree limbs were blown down by estimated 40 mph wind gusts and pea size hail fell in the Providence area of Mount Juliet.
Thunderstorm Wind, Wilson
- When
- June 16, 4:15 PM CST
- Where
- Wilson County, 2.64 mi SW of Silver Spgs
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 36.171, -86.481
A large tree was blown down that blocked the westbound lanes of Belinda Parkway.
Thunderstorm Wind, Davidson
- When
- June 16, 6:15 PM CST
- Where
- Davidson County, 1.02 mi N of Oak Hill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Social Media
- Coordinates
- 36.115, -86.820
A Twitter tSpotter report indicated several trees were blown down that blocked Woodmont Boulevard between Estes Road and Hillsboro Pike.
Hail, Davidson
- When
- June 16, 6:18 PM CST
- Where
- Davidson County, 1.61 mi N of Oak Hill
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.123, -86.819
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Wisconsin, June 16 to 18, 20182 deaths · 3 injured · $2.2 million · 1 in hail · 29 events
- Flash Flooding and Hail in Michigan, June 16 to 17, 20181 death · $100 million · 1 in hail · 14 events
- Rip Current in Florida, June 16, 20181 death · 1 event
- Hail and Damaging Winds in Ohio, June 16, 2018$263,000 · 1.25 in hail · 32 events
- Flood and Hail in Massachusetts, June 16 to 18, 2018$185,000 · 1 in hail · 31 events
- Hail and Damaging Winds in Georgia, June 16 to 17, 20181 injured · $165,000 · 1 in hail · 16 events
- Flash Flooding and Damaging Winds in Minnesota, June 16 to 17, 2018$315,000 · 50 kt wind · 9 events
- Tornado and Damaging Wind in Mississippi, June 16 to 18, 2018$100,000 · EF0 · 2 events
- Tornado and Flash Flood in Wisconsin, June 16, 2018$63,000 · EF0 · 10 events
- Flash Flood in Ohio, June 16, 2018$75,000 · 1 event
- Damaging Wind in New Mexico, June 16, 2018$50,000 · 56 kt wind · 1 event
- Heat in Kentucky, June 16 to 18, 201822 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 768996, 768997, 768999, 769000.